Metal allergies/sensitivities

Discussion in 'Vaginarium' started by IreLynx, Aug 15, 2005.

  1. IreLynx

    IreLynx New Member

    Joined:
    Jan 7, 2005
    Messages:
    291
    Likes Received:
    0
    I thought I would share my experience with a couple types of BC. You'll understand the thread title after reading this.

    At the tail end of 2003 I decided that after 6 months it was time I tried another BC pill to see if I would have a better experience with a different brand. So I went on Yasmin since it seemed that my problem with the Ortho Tri Cyclen was just that it was too strong and was just making things worse. I always felt nauseaus and I was irritable, not just mentally, but physically as well.

    So we tried Yasmin. I found that it was better for half of the first month, but once week three hit things started going downhill much faster than they had the first two weeks. I became irritable once again, but it was due to the pain I was in. It started off with the occassional chest pain (not breast pain), slight headaches, and slight cramps. As the second month came & I continued through it, everything was gradually getting worse. Now Yasmin says it contains potassium, so I had to watch how much potassium I was taking in, which I did. My dad has a suspected potassium 'allergy', but I have never had a problem with it, and I still dont, so I knew it wasn't that. By the time I started in on my third month of pills, I hit day 4 and threw out the rest of the pack.

    On day one I started noticing a larger collection of slightly red bumps appearing on my face. Now these had started showing up sometime in the beginning of the second month, but there were so few that they were barely noticable and blended in with the small amount of pimples the Yasmin seemed to cause me. However, day one of month 3 brought them to my attention when I went to clean off the remnants of (minty green) a facial mask. I didn't think much of it, but it did bother me. Day two came and I got up to notice that my face wasn't just a bit irritated now, but it actually stung a bit and was mildly itchy. I looked in the mirror to notice that the number of little bumps had multiplied and were starting to give my face a nice sandpaper look/feel that was irritatingly itchy. Days 3 & 4 brought more of the same as it started to spread beyond my face and onto my neck. This is what made me stop taking it immediately since it was just getting worse. It didn't spread anymore the next day, it just halted, so I knew it was the Yasmin. My face was extremely itchy, and of course I had to itch, which just made the skin burn in pain. After a couple weeks it very slowly started to go away, and within a couple months it was completely gone.

    So it was around January 2004 that I had stopped the Yasmin. Then in December 2004 I decided to try a different brand, and this time I pointed out all of the symptoms/problems I had with the last pills and mentioned that I would like to try a progestin-only pill instead. She mentioned the downfall of a slightly lower protection rate, but agreed that if I wanted to try it to see if it was any better than the combination pills, she would write a prescription. So I started that immediately. Now around month 3 with this pill (Micronor/Errin) I started to notice the return of those bumps, only this time around my elbows. I started to get really worried, but decided to continue since they were spreading at a much, much slower rate than the bumps while on Yasmin. This time around they only occassionally itched and I could deal with that, but I didn't want to stop. Now here I am with 4 refills left, but the bumps have finally gotten to the point where they are over the upper portion of my arms and slowly invading the lower portions of my arms, so I think I may stop taking these before I reach the year mark, take a break for 6 months or so, and then get back on them.

    Now, to get to the point of my thread. I was curious today and started looking up allergies since I know I am allergic to Nickel. I'm so sensitive to it that I have been unable to wear 18K gold, as it gives me a bad reaction (I can tolerate 24K for the most part, but I don't like gold anyways). I can get by with wearing sterling silver for a day without it bothering me, but beyond a day is pushing it. So more recently I figured maybe titanium would be something I could wear, since almost everyone who has a Nickel allergy can wear titanium...wrong...not me. Here I am two days later after wearing a pair of titanium earrings (which I woke up in the middle of the night to remove them due to painful irritation) and my ears are still itchy and irritated. So today I started looking up the posibility of being allergic to titanium and found that, although rare, it is possible/has happened. This would explain so many things I have questioned, and here's why:

    I decided it was time, out of curiosity, to see if I could find a list of every little ingredient used in all three pills, not just the list of active ingredients that you get with the packet insert. What I found was two somewhat common ingredients in alot of different foods/vitamins (ones that I usually avoid)...in the inactive ingredients list; sure, they're inactive, but that doesn't mean you should be allowed to leave them off of the ingredients list if you choose.

    Ortho Tri Cyclin
    Inactive ingredients: lactose, magnesium stearate, and pregelatinized starch.

    Yasmin
    Inactive ingredients: lactose monohydrate NF, corn starch NF, modified starch NF, povidone 25000 USP, magnesium stearate NF, hydroxylpropylmethyl cellulose USP, macrogol 6000 NF, talc USP, titaniumdioxide USP, ferric oxide pigment, yellow NF.

    Micronor (Errin)
    Inactive ingredients: D&C Green No. 5, D&C Yellow No. 10, lactose, magnesium stearate, povidone and starch.

    I've come to the conclusion that I am mildly allergic to magnesium, which would explain the symptoms on both Ortho & Micronor; It's the one common ingredient among the three. However, since Yasmin was such a serious reaction compared to the other two in regards to that break-out, and just finding out that I'm apparently very sensitive to titanium, I have come to the conclusion that I am fairly allergic to titanium.

    Since an allergy to titanium is so rare, this would explain why my reaction wasn't in the "side effects" list, and why I was only able to find one other documented case of my break-out after 3 days of some serious researching. There was only one other girl who had this same break-out reaction, which was never determined why, but her case was much worse since she just kept taking the Yasmin for so long after the reaction started, before she finally stopped taking it.

    Due to this, and the fact that most every pill contains these ingredients, I figure that Micronor is going to be my best bet from now on since my only side effect is that slight reaction (no where near the severity of Yasmin, or the side effects of Ortho). I can deal with taking a 6mo break once every 8-12 months just to be able to use a BC pill that gives me a mild reaction, but no other side effects.

    I just thought I would share, in case anyone else has ever questioned something like this.

    On a side note, I first had my ears pierced when I was three, let them close up; went back again when I was 6 to have them done, but they still weren't anywhere near healed after 3 months, still irritated, but when I tried to change the jewelry (18K) they were still too red/itchy & I had to let the holes close. I finally went back when I was 12, took 2 years after that before they were healed enough to switch to sterling jewelry (I can just barely tolerate that 7.5% of the other metals in sterling; long enough to wear for a special occassion)...my ears have been pierced ever since b/c I know if I let them close up then I'll never be able to tolerate another 2yr heal time.
     
  2. AstroGirl

    AstroGirl If I don't respond it's because I have severe ADD

    Joined:
    Jun 3, 2005
    Messages:
    20,549
    Likes Received:
    0
    Location:
    Her mosa? ITS MY MOSA!!!
    Whoa, I didn;t know that was in BC> I haven't been able to find one that worked well with my body yet either, I guess that could be a reason. Oh and I am very allergic to nickel too, but I can wear sterlinf silver (and 24k gold) but have you tried painting your jewlery with clear nail polish? That is what I do with my cheapie earrings. And belly rings, just paint them with a thick coat and let it dry, it wil come off eventually but all you have to do is paint them again ;)
     
  3. IreLynx

    IreLynx New Member

    Joined:
    Jan 7, 2005
    Messages:
    291
    Likes Received:
    0
    I've heard of people doing that. I remember trying it on a pair of jeans once (the backside of the buttons) but it wore off too quickly lol. I haven't tried it on any jewelry yet since my favorite is silver, so I always stick to the sterling since it's tolerable. :)
     

Share This Page